Aa
Aa
A
A
A
Close
Avatar universal

Thyroid medication

I had my thyroid removed 20 months ago and have been on medication ever since.  I am having some trouble getting my prescription refilled due to insurance problems.  If I am off my medication for a couple days, what will I experience?
4 Responses
Sort by: Helpful Oldest Newest
158939 tn?1274915197
What medication are you on and why was your thyroid removed?  This info will help us give you better answers
Helpful - 0
Avatar universal
I am on Levothyroxin.  I have liver disease and was seen at the Mayo Clinic to determine if I was a good candidate for a liver transplant.  During their testing, it was determined that I had a nodule on my Thyroid.  Further testing indicated that the nodule was cancerous and the determination to remove my entire thyroid was made by the team of doctors.  I need to be cancer-free for 2 years to be put on the transplant list, and it's been 20 months.  During all of this, my husband lost his job and I could no longer afford to pay my cobra payments.  I lost my insurance. I haven't seen any of the doctors at the Mayo Clinic in several months, and the medication needs to be authorized by my doctor.  We're waiting for authorization, which I'm sure I'll get, but in the meantime I am without the medication and I don't know what I'll experience physically if I go without the medication for any time period.  Do you know?
Helpful - 0
158939 tn?1274915197
Your metabolism will slow down and you may be more exhausted, colder, and more depressed.  The frightening thing is you are on thyroid meds for cancer suppression.   A few days or even week or so without your meds will just slow you down for a few weeks but any longer than that could mess up your TSH and any cancer suppression.

Isn't there a charitable hospital near you that could help you?
Helpful - 0
Avatar universal
Thank you sooooo much for your information.  I have received the authorization I needed and at good 'ole WalMart, Levothyroxine is only $4.00!!  I was just in a panic because I didn't know what to expect physically.  

I know that without insurance I won't be able to have the liver transplant I need, and I've been to all sorts of places to apply for help - all to no avail.  But, I'm not so worried about that because there's nothing I can do about it!  I was just concerned about what happens to the body when it not only doesn't have a thyroid any longer, but it also doesn't have the medication to replace what the thyroid does!  You have been very helpful in that, and I appreciate it greatly!  I did find myself more physically drained and even more depressed!  It's good to know that it was probably the lack of medication that was adding to the depression!!!

Thanks again, and I hope with all my heart that you're feeling better soon too!  Bless you!
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.